Doctors Lounge - Urology AnswersBack to Urology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/13/2017.
Forum Name: Urology Topics
|pokemon - Sun Nov 23, 2008 2:49 pm||
Recently, I had a routine checkup. The urine test came back said I had trace of protein in urine. The doctor didn't say anything, just told me to recheck 3 month later. I never had protein in my urine before,I have couples questions, I hope someone can help:
1. On the day of the test, I drink very little water. I just got urine a little bit more than the tube the doctor provided, the color was dark yellow, does this affect the result?
2. I am taking simvastatin 5 mg and other high blood pressure medicine. All my blood pressure and cholesterol results are ok, I heard that some statin drug can break down the muscle, is there any possible of that to cause protein in my urine?
3. I have a small cyst on one of my kidney, will that cause it?
4. Should I go back to see a doctor sooner or as my doctor said come back at 3 months?
|Dr. Tamer Fouad - Tue Dec 09, 2008 5:16 am||
You have asked some very good questions:
First, let me mention that there are limitations with the dipstick test commonly used to assess proteins in urine, which make the test less sensitive when there is a small amount of protein in urine (trace). This makes the results of the test less meaningful.
Yes, the dipstick method is associated with false positives in highly concentrated urine. This is overcome in the lab by doing another confirmatory test called sulfosalicylic acid test.
There are other causes of false positive results such as contamination with disinfectants, x-ray contrast media, massive doses of penicillin, cephalosporins as well as other drugs (including sulfa drugs). The dipstick method is also less sensitive to positively charged proteins as opposed to negatively charged proteins such as albumin.
I think you can see why your doctor isn't willing to give too much importance to your results when there's only a trace of protein detected. As the test is very unreliable in this range.
There are also many benign causes of the so called transient proteinuria which can occur as a result of fever, exercise or cold exposure.
Your doctor would have evaluated your result in perspective to your overall medical history as well as your other test results. If you have another risk for protein in urine (eg, diabetes, hypertension, pregnancy in females), he would want to make sure that this isn't something more serious.
To answer your other questions:
Yes, statins can cause myopathy - I personally have seen only one such case. This is because it's extremely rare. However, if this does happen it won't be a trace of proteins in your urine and it would be accompanied with muscle related symptoms (commonly a proximal myopathy).
Highly unlikely given that all our other tests are normal and there are no complaints, and the questionable significance of a trace of protein in urine.
Only if new symptoms / complaints arise, otherwise I would wait for 3 months.
I hope this helps, please keep us updated.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.